Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 41, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jun 4, 2009, 5:50 PM CDT for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2009, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 4, 2009, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grundy County, TN, Van Buren County, TN, Warren County, TN
The radar
The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:20 PM CDT | FLASH FLOOD | Spencer, TN | ROADS FLOODED THROUGHOUT COUNTY WITH LOTS OF CLOSURES AND DETOURS. |
| Jun 4, 6:30 PM CDT | FLASH FLOOD | 1 S Gruetli-Laager, TN | COUNTY ROADS FLOODED WITH ROAD CLOSURES. |
| Jun 4, 8:30 PM CDT | FLASH FLOOD | Spencer, TN | ROADS FLOODED THROUGHOUT COUNTY. LANDSLIDE ON 30 EAST OUT OF SPENCER. ROAD WAS BLOCKED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 042250
FFWOHX
TNC061-175-177-042345-
/O.NEW.KOHX.FF.W.0041.090604T2250Z-090604T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRUNDY COUNTY IN MIDDLE TENNESSEE...
VAN BUREN COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF SPENCER...
SOUTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
* UNTIL 645 PM CDT
* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING OCCURRING FROM SEVERAL THUNDERSTORMS OVER THE WARNED
AREA. ALTHOUGH THE STORMS ARE WEAKENING...HEAVY RAIN WILL CONTINUE
TO FALL FOR THE HOUR ACROSS THE WARNED AREA.
* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT ALTAMONT...PALMER...
SPENCER AND THE FALL CREEK FALLS STATE PARK...AND MANY OF THE RURAL
AREAS OF THESE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3529 8588 3549 8589 3553 8587 3573 8560
3580 8556 3583 8546 3580 8534 3583 8526
3572 8526 3557 8541 3555 8545 3554 8561
3550 8553 3545 8553 3542 8548 3538 8549
3532 8556 3529 8569 3526 8570
$$
BOYD2 follow-up statements
000
WGUS54 KOHX 042340
FFWOHX
TNC061-175-177-050145-
/O.EXT.KOHX.FF.W.0041.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
GRUNDY COUNTY IN MIDDLE TENNESSEE...
VAN BUREN COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF SPENCER...
SOUTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
* UNTIL 845 PM CDT
* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* THE STORMS PRODUCING FLASH FLOODING WILL CONTINUE TO MOVE OVER
ALTAMONT...SPENCER AND MANY OF THE RURAL AREAS. ADDITONAL RAINFALL
COULD TOTAL LOCALLY UP TO 2 INCHES. FLOODING HAS BEEN REPORTED IN
THE WARNED AREA...WITH MANY FLOODED ROADS...ROAD CLOSURES AND DETOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3529 8588 3549 8589 3553 8587 3573 8560
3580 8556 3583 8546 3580 8534 3583 8526
3572 8526 3557 8541 3555 8545 3554 8561
3550 8553 3545 8553 3542 8548 3538 8549
3532 8556 3529 8569 3526 8570
$$
BOYD000
WGUS74 KOHX 050127
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
827 PM CDT THU JUN 4 2009
TNC061-177-050134-
/O.CAN.KOHX.FF.W.0041.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN TN-GRUNDY TN-
827 PM CDT THU JUN 4 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GRUNDY AND
SOUTHEASTERN WARREN COUNTIES...
LAT...LON 3557 8542 3555 8545 3555 8554 3564 8553
3570 8558 3575 8559 3580 8556 3580 8553
3581 8551 3583 8546 3580 8534 3583 8526
3579 8527 3572 8526
$$
TNC175-050145-
/O.CON.KOHX.FF.W.0041.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAN BUREN TN-
827 PM CDT THU JUN 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR VAN
BUREN COUNTY...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAIN FALLING ACROSS PARTS OF VAN BUREN COUNTY.
SATELLITE AND RADAR TRENDS CONTINUE TO WEAKEN THE RAINFALL RATE. THE
WARNING IS LIKELY TO BE ALLOWED TO EXPIRE...BUT STANDING WATER MAY
STILL POSE A PROBLEM FOR MOTORISTS...ESPECIALLY AT NIGHT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3557 8542 3555 8545 3555 8554 3564 8553
3570 8558 3575 8559 3580 8556 3580 8553
3581 8551 3583 8546 3580 8534 3583 8526
3579 8527 3572 8526
$$
BOYDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:30 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 4, 5:30 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 530 PM CDT THU JUN 4 2009 .MESOSCALE UPDATE... CLOUD TOPS CONTINUE TO WARM ALONG THE CUMBERLAND PLATEAU WITH KOHX NOW SHOWING RAINFALL RATES BACKING OFF FROM EARLIER VALUES ACROSS VAN BUREN AND GRUNDY COS...INDICATIONS THAT THE HEAVIER RAINFALL IS BEGINNING TO LET UP. 911 CENTER AT SPENCER REPORTED FLOODED ROADS THROUGHOUT VAN BUREN CO AROUND 5 PM CDT. FLASH FLOOD WARNING IS DUE TO EXPIRE AT 545 PM CDT. IF TREND CONTINUES DOWNWARD WILL PROBABLY LET IT RUN OUT. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && BOYD
Hazardous weather outlook, Jun 4, 4:03 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 403 AM CDT THU JUN 4 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-051030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 403 AM CDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT LOOK FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MIDDLE TENNESSEE TODAY AS A SLOW MOVING COLD FRONT PASSES THROUGH THE MID STATE. MANY AREAS SAW HEAVY RAINFALL ON WEDNESDAY AND WEDNESDAY NIGHT, ESPECIALLY ACROSS SOUTHWESTERN MIDDLE TENNESSEE. THUS, NOT ONLY CAN YOU EXPECT PONDING OF WATER ON ROADWAYS DURING HEAVY RAIN, BUT ISOLATED OCCURRENCES OF FLASH FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN NASHVILLE. ROSE
In the hours before
Local storm report, Jun 4, 5:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
519 PM CDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD SPENCER 35.74N 85.46W
06/04/2009 VAN BUREN TN EMERGENCY MNGR
SEVERAL ROADS FLOODED THROUGHOUT VAN BUREN COUNTY.
&&
BBOYDLocal storm report, Jun 4, 5:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 1 SE ALTAMONT 35.42N 85.72W
06/04/2009 GRUNDY TN CO-OP OBSERVER
1.54 INCHES OF RAIN LAST 60 MINS. MINOR FLOODING REPORTED
&&
BBOYDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:01 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Wayne | 44 min |
| Jun 4, 4:12 PM CDT | Flash Flood Warning | OHX | Grundy, Van Buren, Warren | 93 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.